Alert archive / Kansas / Wind Advisories in 2022

Wind Advisory 11, NWS Topeka, KS

May 28, 202211 counties in Kansas

NWS Topeka, KS issued this wind advisory at May 28, 2022, 2:15 PM CDT for 11 counties in Kansas. It took effect at May 29, 2022, 10:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 28, 2022, 2:15 PM CDT (19:15 UTC)
In effect from
May 29, 2022, 10:00 AM CDT
Expired
May 29, 2022, 8:00 PM CDT
In force
10 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Riley County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 40 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1898 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WWUS73 KTOP 281915
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
215 PM CDT Sat May 28 2022

KSZ020>022-034>038-054-290900-
/O.NEW.KTOP.WI.Y.0011.220529T1500Z-220530T0100Z/
Cloud-Clay-Riley-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-
Including the cities of Concordia, Clay Center, Manhattan, 
Minneapolis, Bennington, Abilene, Herington, Junction City, 
Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland,
Harveyville, Paxico, and Emporia
215 PM CDT Sat May 28 2022

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM CDT SUNDAY...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Cloud, Clay, Riley, Ottawa, Dickinson, Geary, Morris, 
  Wabaunsee and Lyon Counties.

* WHEN...From 10 AM to 8 PM CDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Gusty winds could also cause problems for
  boaters on area lakes this weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
780 
WWUS73 KTOP 290119
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
819 PM CDT Sat May 28 2022

KSZ055-058-291200-
/O.EXA.KTOP.WI.Y.0011.220529T1500Z-220530T0100Z/
Osage-Coffey-
Including the cities of Osage City, Carbondale, Lyndon, 
Burlingame, Overbrook, Burlington, and Lebo
819 PM CDT Sat May 28 2022

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM CDT SUNDAY...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Osage and Coffey Counties.

* WHEN...From 10 AM to 8 PM CDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Travel could be difficult for high profile vehicles. 

* ADDITIONAL DETAILS...Gusty winds could also cause problems for
  boaters on area lakes this weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ020>022-034>038-054-291200-
/O.CON.KTOP.WI.Y.0011.220529T1500Z-220530T0100Z/
Cloud-Clay-Riley-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-
Including the cities of Concordia, Clay Center, Manhattan, 
Minneapolis, Bennington, Abilene, Herington, Junction City, 
Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland,
Harveyville, Paxico, and Emporia
819 PM CDT Sat May 28 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM CDT
SUNDAY...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Lyon, Geary, Wabaunsee, Dickinson, Cloud, Morris, 
  Clay, Riley and Ottawa Counties.

* WHEN...From 10 AM to 8 PM CDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Travel could be difficult for high profile vehicles. 

* ADDITIONAL DETAILS...Gusty winds could also cause problems for
  boaters on area lakes this weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
716 
WWUS73 KTOP 290855
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
355 AM CDT Sun May 29 2022

KSZ020>022-034>038-054-055-058-300100-
/O.CON.KTOP.WI.Y.0011.220529T1500Z-220530T0100Z/
Cloud-Clay-Riley-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-
Osage-Coffey-
Including the cities of Concordia, Clay Center, Manhattan, 
Minneapolis, Bennington, Abilene, Herington, Junction City, 
Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland,
Harveyville, Paxico, Emporia, Osage City, Carbondale, Lyndon, 
Burlingame, Overbrook, Burlington, and Lebo
355 AM CDT Sun May 29 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM CDT THIS EVENING...

* WHAT...South winds around 30 mph with gusts up to around 40 mph
  expected.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...From 10 AM this morning to 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
590 
WWUS73 KTOP 300054
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
754 PM CDT Sun May 29 2022

KSZ020>022-034>038-054-055-058-300200-
/O.EXP.KTOP.WI.Y.0011.000000T0000Z-220530T0100Z/
Cloud-Clay-Riley-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-
Osage-Coffey-
Including the cities of Concordia, Clay Center, Manhattan, 
Minneapolis, Bennington, Abilene, Herington, Junction City, 
Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland,
Harveyville, Paxico, Emporia, Osage City, Carbondale, Lyndon, 
Burlingame, Overbrook, Burlington, and Lebo
754 PM CDT Sun May 29 2022

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Winds across the advisory area have generally remained below 
advisory criteria for several hours. Some stronger gusts may still
occur tonight after sunset but widespread sustained winds and 
stronger gusts are likely to be short lived and isolated.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at May 28, 12:39 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 28, 12:39 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1239 PM CDT Sat May 28 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 341 AM CDT Sat May 28 2022

Key Messages:

- Heating through Memorial Day

- Severe storms possible late Sunday and again on Memorial Day

- Locally heavy rainfall possible Tuesday and Tuesday night

Scattered showers and thunderstorms were moving eastward across
central and north central Kansas at 0745Z ahead of a mid level
shortwave within an area of 700-400mb differential vorticity
advection, deep layer convergence and weak 700mb frontogenesis. HRRR
seems to have a grasp and have adjusted pops through early morning
to account for the elevated convection.

Expect the elevated convection to move out of east central Kansas by
15Z this morning, giving way to mostly sunny skies. Thermal ridge
builds into north central and northeast Kansas today with highs
reaching the lower 90s in north central Kansas to the mid 80s in far
east central Kansas.

Sunday the thermal axis expands into northeast and east central
Kansas withing southwest flow aloft as large scale trough remains
over the western states. Sunday afternoon a front and dryline over
northwest Kansas into north central Nebraska will be in place as
energy ejects northeast out of the base of the western trough into
Nebraska and exit region of the upper jet increases lift. Scattered
convection may develop along the boundary and move northeast into
Nebraska. WIth the better dynamics and forcing expected northwest
and north of north central Kansas potential for a few storms in
north central Kansas is low, but any storms that move into the area
could have damaging wind gusts as forecast soundings show inverted V
profile.

Memorial Day is shaping up to be decent into the early afternoon
hours, then chances for convection will increase near a dryline in
north central Kansas. Model soundings show the capping inversion
eroding in the late afternoon hours with around 3000 J/kg of SBCAPE,
and near 50kts of effective shear. Storms that develop will move
quickly off to the northeast off the dryline, then later form into a
line and move across the cwa. Forecast hodographs show increasing
tornado potential into the early evening hours. Large hail and
damaging winds will be the main hazards along with a few tornadoes
possible. Highs once gain reach around 90 across the area with gusty
south winds expected.

Additional convection is expected on Tuesday near a frontal boundary
extending from Iowa southwest into south central Kansas. The fronts
location may likely change across the cwa in later forecast runs.
Locally heavy rainfall will also be possible Tuesday night near and
south of the boundary as precipitable water increases to nearly two
inches with good moisture transport forecast into east central
Kansas. Another mid level wave is forecast to move through the area
Wednesday keeping chances for rain in the forecast. Thursday and
Friday are looking dry next week with high pressure building in with
west northwest mid level flow. Temperatures for the last half of
next week will be in the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1238 PM CDT Sat May 28 2022

VFR conditions continue with winds being the main aviation
concern. South winds will remain strong through the period,
sustained 15-20 kt with gusts mainly 25-30 kt, though there could
be a few higher gusts this afternoon and again tomorrow afternoon.
Gusts may decrease slightly this evening. There could be LLWS
overnight as the LLJ increases to 50-55 kt; however, with gusts
looking to remain around 20 kt or more, have left this out for
now. Future shifts will need to monitor if winds around 2 kft
trend stronger. Will also monitor a small possibility of elevated
showers or storms late in the period similar to this morning, but
confidence is far too low to include in TAFs.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...53
AVIATION...Picha
Hazardous weather outlook, May 28, 3:49 AM CDT, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
349 AM CDT Sat May 28 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-290900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
349 AM CDT Sat May 28 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms with gusty winds will be possible through
mid morning across northeast and east central Kansas. The storms
are not expected to be severe.

Minor flooding is forecast to continue on the Cottonwood River
near Emporia today. See statements for the latest river
forecasts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated severe storms will be possible near the Nebraska border
in north central Kansas Sunday evening.

Severe storms will be possible across the entire outlook area on
Kansas Monday late afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 5:06 AM CDTSpecial Weather StatementTOPGeary, Morris, Riley24 min

Nearby

Wind Advisories in Kansas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.